U.S. doctors online nowAsk doctors free
A member asked:

is it ok to take migraine medication while breastfeeding?

10 doctor answers26 doctors weighed in
Dr. Roy Benaroch
Pediatrics 27 years experience
Yes: Some medications are very safe (eg ibuprofen), others have risks and benefits that need to be weighed. Talk with the physician who prescribed the medication about safety issues with nursing.
Dr. Marcus Degraw
Pediatrics 22 years experience
No: That totally depends on what migraine medication you are talking about. Each medication has a different profile in regards to breastfeeding.
Dr. Jay Park
Dr. Jay Parkanswered
Pediatrics 50 years experience
Yes: While sumatriptan succinate (imitrex, imigran) and Propranolol (inderal, detensol, novo-pranol, deralin, cardinol) are compatible with breastfeeding, ergotamine tartrate (wigraine, cafergot, (ergotamine and caffeine) ergostat, ergomar, dhe-450) is not, especially when used for a prolonged period.
Dr. Lawrence Rosen
Pediatrics 28 years experience
No: Many migraine meds are class c, meaning no human studies have been reliably done, and animal studies may have shown harm. Definitely discuss with your pediatrician. Try natural alternatives with consultation from a knowledgeable health care practitioner - for example, some studies show dietary changes, magnesium, coq10 and b2 may be helpful for migraines.
Dr. David Rosenfeld
Pain Management 27 years experience
It depends: Each drug is different. Immitrex for example is fine.
Dr. Francisco Alencar jr
Pain Management 19 years experience
No, depends: There are preventive and abortive medications. Several different kinds in each category. Best solution is to talk to your doctor and come up either with an abortive medication only or a combination of the two. Magnesium 400 mg has been shown to be effective in headache prevention. Other suplemments might help as well. The use of non pharmachological therapies is stronglly recommended.
Dr. Kiley Reynolds
Pain Management 26 years experience
Breastfeeding: This questions can only be answered when reference to a specific migraine medication(s) is made. Please resubmit with specific medication(s).
Dr. Martin Schaeffer
Pain Management 31 years experience
No.: As a rule only medications which have been cleared by your pediatrician should be taken while breastfeeding. Medication intended for the migraine treatment can pass to the baby if you are breastfeeding and many cause damage to the baby.
Dr. Muhammad Arif
Pain Management 25 years experience
Depends: It will depend on the medication. Discuss with your pcp/peds for exact medication you are using.
Dr. Bennett Machanic
Neurology 52 years experience
No: Triptans and ergotamines are absolutely forbidden due to risk of miscarriage. Depakote can cause spina bifida and/or mental retardation, topamax (topiramate) also risky. Likely none of the usual migraine agents are safe. Discuss with your obstetrician, as a few items may be useful, such as 100% oxygen.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

A member asked:

Can I take blood pressure pills while breastfeeding?

1 doctor answer1 doctor weighed in
Dr. Marcus Degraw
Pediatrics 22 years experience
Yes: But this depends heavily on what medication you are taking. Post more info on the specifics and we can be more help if possible.
A member asked:

Can I take rocaltrol (calcitriol) while breastfeeding?

2 doctor answers4 doctors weighed in
Dr. Scott J. Wolfson
Pediatrics 22 years experience
Yes: According to all current data available, it seems that there are no adverse effects experienced by babies whose mothers have been taking Rocaltrol (calcitriol).
A 39-year-old member asked:

Can I breastfeed my baby if I have mastitis?

1 doctor answer7 doctors weighed in
Dr. Alfredo Garcia
Pediatrics 56 years experience
Mastitis: Yes, it is safe to nurse your baby with the infected breast. The main cause for the mastitis is your baby not emptying the breast during feedings.
A 29-year-old member asked:

What must I avoid or limit in my diet while breastfeeding besides alcohol?

1 doctor answer2 doctors weighed in
Dr. Thomas Riney
Pediatrics 37 years experience
Tobacco and other : Drugs cause harm to the infant, most foods are quite safe.
A 25-year-old female asked:

S why do I get migraines only on one side of my head on that side I see black k spots on vision. And I can't see light or hear any thing. Cause it hur?

2 doctor answers4 doctors weighed in
Dr. Annette Fineberg
Obstetrics and Gynecology 29 years experience
See your doctor: If this has been going on a long time, it is likely migraines but if it is relatively new, see your doctor to make sure it is not something more dangerous. Also, he or she may be able to help you either prevent these episodes, make them less frequent, or at least treat them so they resolve sooner.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated May 12, 2016

People also asked

Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.